Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 9, 2012, 11:07 AM CDT for Jefferson County, Alabama. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2012, 11:07 AM CDT (16:07 UTC)
- Expired
- Aug 9, 2012, 11:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 11:35 AM CDT | TSTM WND DMG | Moody, AL | SEVERAL TREES DOWN WITH ROOD DAMAGE TO HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1967 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
532
WWUS84 KBMX 091607
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1107 AM CDT THU AUG 9 2012
ALZ024>026-091645-
JEFFERSON AL-SHELBY AL-ST. CLAIR AL-
1107 AM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY...
SOUTHWESTERN ST. CLAIR AND EASTERN JEFFERSON COUNTIES UNTIL 1145 AM
CDT...
AT 1107 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TARRANT TO IRONDALE TO
HIGHLAND LAKES...AND MOVING NORTHEAST AT 25 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
FULTONDALE...
LEEDS...
TRUSSVILLE...
MOODY...
ODENVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3380 8657 3370 8639 3350 8630 3333 8663
3348 8673 3359 8689 3377 8662 3377 8658
3380 8658
TIME...MOT...LOC 1606Z 233DEG 22KT 3359 8679 3352 8668
3339 8662
$$
77/GLEASONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 7:02 AM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 9, 7:02 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 702 AM CDT THU AUG 9 2012 .UPDATED... AVIATION DISCUSSION. && .DISCUSSION... BIT OF AN ACTIVE WEATHER PATTERN TO START THIS FORECAST PACKAGE. LOOKING ACROSS THE COUNTRY...UPPER LEVEL RIDGING IS OCCURRING ACROSS THE WESTERN HALF...WITH UPPER LEVEL TROUGH CENTERED OVER THE CENTRAL PORTION...WITH WEAK UPPER RIDING ACROSS THE APPALACHIANS. WITHIN THE LONG WAVE PATTERN...SEVERAL SHORTWAVES WILL ROTATE AROUND THE BASE OF THE TROUGH AND THIS WILL BE THE FOCUS FOR THE FIRST PERIOD. CURRENTLY...SHORTWAVE POSITIONED JUST TO THE WEST OVER MISSISSIPPI IS GENERATING SHOWERS AND THUNDERSTORMS ACROSS THAT AREA. MODELS ARE IN AGREEMENT THAT THIS SHORTWAVE WILL ROTATE EASTWARD OVER OUR CWA...WITH THE COVERAGE OF SHOWERS AND THUNDERSTORMS INCREASING THROUGHOUT THE MORNING AND AFTERNOON. ALTHOUGH ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...THE THREAT FOR WIDESPREAD SEVERE WEATHER DOES NOT APPEAR ALL THAT GREAT FOR CENTRAL ALABAMA. WHILE INSTABILITY WILL BE SUFFICIENT...AND THERE WILL BE DECENT LIFT IN THE AREA...0-6 KM BULK SHEAR VALUES REMAIN BELOW 20 KTS AND MID LEVEL LAPSE RATES ARE NOT ALL THAT IMPRESSIVE. SOUNDINGS LOOK TO BE RATHER MOIST...WITH ONLY A SMALL LAYER OF DRY AIR ALOFT. HOWEVER...AS WITH ANY CONVECTIVE SITUATION...AN UPDATE TO THE HWO LATER IN THE MORNING MAY BE NEEDED. THE SHORTWAVE MOVES TO THE EAST DURING THE EVENING AND OVERNIGHT PERIOD...WITH ONLY A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA. AS THE UPPER LEVEL TROUGH SLOWLY MOVES EAST...AN UPPER LOW DEVELOPS OVER SOUTHERN CANADA AND BEGINS TO DIP SOUTHWARD. AS THIS FEATURE MOVES EAST...A COLD FRONT WILL TRAIL SOUTHWARD AND WORK ITS WAY TOWARD CENTRAL ALABAMA FRIDAY MORNING. WITH VERY GOOD AGREEMENT AMONGST MODELS...HAVE KEPT POPS AT LIKELY FOR THE EASTERN HALF OF THE CWA ON FRIDAY. THE COLD FRONT WILL ENTER NORTHWEST ALABAMA DURING THE AFTERNOON ON FRIDAY AND THEN SLOWLY MOVE ACROSS THE CWA...BEFORE EXITING OUR AREA SATURDAY MORNING. AS THE FRONT MOVES THROUGH...A SURFACE LOW WILL DEVELOP ACROSS OUR SOUTHERN COUNTIES AND MOVE EAST. ONCE AGAIN ON FRIDAY...THE CHANCE FOR SEVERE WEATHER DOES NOT SEEM VERY HIGH AT THIS POINT. WITH THE PARENT UPPER FEATURE ACROSS THE NORTHERN CONUS...MUCH OF THE ENERGY WITH THIS SYSTEM WILL BE WELL TO THE NORTH. 0-6 KM BULK SHEAR IS TOO LOW FOR ANY ORGANIZED STORMS TO DEVELOP ALONG THE FRONT...AND ONCE AGAIN...LAPSE RATES WILL BE DECENT...BUT NOT GREAT. FORECAST INSTABILITIES WILL BE ABOUT 1500 J/KM...BUT WITH THE POSSIBILITY FOR SKY COVER DURING AS THE FRONT APPROACHES...THESE VALUES MAY NOT BE REALIZED. AS THE FRONT EXITS THE AREA...DRIER AIR WILL FILTER INTO THE REGION AND HIGH PRESSURE WILL BEGIN TO MOVE IN. A DRY WEEKEND IS IN STORE FOR CENTRAL ALABAMA...WITH COOLER TEMPERATURES IN PLACE. MODELS ARE INDICATING ANOTHER FRONT MOVING INTO THE AREA DURING THE BEGINNING OF NEXT WEEK...HOWEVER THE OVERALL SYSTEM LOOKS TO BE WEAKER THAN OUR CURRENT SYSTEM...AND MODEL AGREEMENT IS NOT ALL THAT GREAT. WITH THAT SAID...MADE VERY MINOR CHANGES TO THE EXTENDED POP FORECAST. 73 && .AVIATION... 12Z TAF DISCUSSION. UPPER LEVEL IMPULSE WILL CROSS THE AREA TODAY...BRINGING INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS. ALREADY SEEING DEVELOPMENT ACROSS NORTHERN MS PUSHING INTO NORTHWEST ALABAMA. THIS ACTIVITY WILL SPREAD EASTWARD THROUGH THE MORNING...IN ADDITION TO SCATTERED DEVELOPMENT AHEAD OF THE MORE ORGANIZED CLUSTER OF STORMS BY LATE MORNING. ACTIVITY WILL DIMINISH IN COVERAGE THIS EVENING...ALTHOUGH A SECOND IMPULSE ASSOCIATED WITH A COLD FRONT WILL APPROACH THE AREA LATE IN THE FORECAST PERIOD. HAVE INCLUDED VCTS FOR FAIRLY LARGE TIME FRAMES AT EACH TERMINAL. EXPECT TERMINALS TO POTENTIALLY RECEIVE MULTIPLE ROUNDS OF ACTIVITY TODAY. UPDATES WILL BE NEEDED IF ORGANIZED ACTIVITY MAINTAINS ITSELF FURTHER INTO CENTRAL ALABAMA. TONIGHT...DUE TO THE DIMINISHING COVERAGE AND SLIGHT UNCERTAINTY CONCERNING THE APPROACH OF THE FRONT...WILL NOT CARRY ANY WX THROUGH THE OVERNIGHT PERIOD. MODELS DO SHOW SOME GRADUAL UPSLOPING TONIGHT...BRINGING LOW LEVEL CLOUDS TO THE AREA. HAVE INCLUDED MVFR CIGS FOR ALL SITES AFTER 02-04Z. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 90 70 87 65 86 / 50 40 60 30 10 ANNISTON 91 72 88 67 85 / 50 50 60 40 20 BIRMINGHAM 90 73 88 66 87 / 60 40 60 30 10 TUSCALOOSA 92 73 91 69 88 / 60 40 60 20 10 CALERA 91 71 88 68 87 / 60 50 60 30 20 AUBURN 89 72 87 71 87 / 50 50 60 50 20 MONTGOMERY 93 73 92 72 91 / 60 50 60 50 20 TROY 89 71 90 71 88 / 60 50 60 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 9, 9:39 AM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 939 AM CDT THU AUG 9 2012 ALZ011>015-017>050-101200- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 939 AM CDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. AN ISOLATED FLASH FLOODING THREAT IS POSSIBLE TODAY OVER NORTHERN PORTIONS OF CENTRAL ALABAMA DUE TO HEAVY RAINFALL FROM NUMEROUS THUNDERSTORMS. THE THREAT AREA IS GENERALLY ALONG AND NORTH OF I-20. URBAN AREAS WILL BE MOST SUSCEPTIBLE TO THE ISOLATED FLASH FLOODING THREAT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER 7 PM... AND THE FLASH FLOODING THREAT WITH THEREFORE ALSO DECREASE AT THAT TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 9:29 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 AM CDT THU AUG 9 2012
ALZ023-091515-
TUSCALOOSA AL-
929 AM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TUSCALOOSA COUNTY UNTIL
1015 AM CDT...
AT 929 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKE TUSCALOOSA BINION CREEK LANDING...OR 9 MILES
NORTH OF NORTHPORT...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BANKHEAD LOCK AND DAM...
BULL CITY...
WINDHAM SPRINGS...
WILEY...
WHITSON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3360 8738 3358 8737 3358 8732 3352 8732
3351 8726 3350 8727 3350 8729 3348 8729
3349 8733 3346 8734 3344 8729 3339 8725
3327 8759 3341 8769
TIME...MOT...LOC 1429Z 240DEG 16KT 3338 8756
77/GLEASONSpecial weather statement, Aug 9, 10:26 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 AM CDT THU AUG 9 2012
ALZ024-091615-
JEFFERSON AL-
1026 AM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON COUNTY UNTIL
1115 AM CDT...
AT 1026 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NORTH JOHNS...OR 6 MILES SOUTHWEST OF BESSEMER...
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BESSEMER...
HUEYTOWN...
FAIRFIELD...
HOOVER...
VESTAVIA HILLS...
BIRMINGHAM...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3345 8669 3343 8670 3341 8675 3337 8678
3336 8683 3333 8683 3333 8688 3324 8699
3325 8706 3327 8706 3329 8709 3329 8713
3335 8718 3365 8687
TIME...MOT...LOC 1525Z 230DEG 25KT 3334 8702
77/GLEASONSpecial weather statement, Aug 9, 10:36 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1036 AM CDT THU AUG 9 2012
ALZ020-091615-
CHEROKEE AL-
1036 AM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 1115 AM
CDT...
AT 1031 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR FORNEY...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LITTLE RIVER CANYON NATIONAL PRESERVE...
FORNEY...
GAYLESVILLE...
BLANCHE...
WATSON...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3421 8544 3397 8540 3394 8551 3396 8558
3397 8574 3409 8580 3412 8579 3411 8584
3424 8585 3424 8581 3426 8580 3426 8578
3438 8563 3443 8558 3449 8557 3453 8552
TIME...MOT...LOC 1536Z 245DEG 16KT 3412 8551Special weather statement, Aug 9, 11:07 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1107 AM CDT THU AUG 9 2012
ALZ024>026-091645-
JEFFERSON AL-SHELBY AL-ST. CLAIR AL-
1107 AM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY...
SOUTHWESTERN ST. CLAIR AND EASTERN JEFFERSON COUNTIES UNTIL 1145 AM
CDT...
AT 1107 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TARRANT TO IRONDALE TO
HIGHLAND LAKES...AND MOVING NORTHEAST AT 25 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
FULTONDALE...
LEEDS...
TRUSSVILLE...
MOODY...
ODENVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3380 8657 3370 8639 3350 8630 3333 8663
3348 8673 3359 8689 3377 8662 3377 8658
3380 8658
TIME...MOT...LOC 1606Z 233DEG 22KT 3359 8679 3352 8668
3339 8662
77/GLEASONThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:45 PM CDT | Special Weather Statement | BMX | Walker | 30 min |
| Aug 9, 9:29 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 46 min |
| Aug 9, 10:17 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 3 hr |
| Aug 9, 10:26 AM CDT | Special Weather Statement | BMX | Jefferson | 49 min |
| Aug 9, 10:36 AM CDT | Special Weather Statement | BMX | Cherokee | 39 min |
| Aug 9, 11:12 AM CDT | Special Weather Statement | BMX | Clay | 48 min |
| Aug 9, 11:21 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, St. Clair, Shelby | 114 min |
| Aug 9, 11:37 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Shelby, Talladega | 38 min |
| Aug 9, 11:46 AM CDT | Areal Flood Advisory | BMX | Etowah | 119 min |
| Aug 9, 12:02 PM CDT | Special Weather Statement | BMX | Etowah | 43 min |
| Aug 9, 12:15 PM CDT | Special Weather Statement | BMX | Calhoun, Clay, Cleburne, Talladega | 45 min |
| Aug 9, 12:24 PM CDT | Areal Flood Advisory | BMX | Calhoun, Clay, Talladega | 111 min |
| Aug 9, 1:49 PM CDT | Areal Flood Advisory | BMX | Marengo, Sumter | 116 min |
| Aug 9, 3:43 PM CDT | Special Weather Statement | BMX | Dallas | 47 min |
| Aug 9, 4:33 PM CDT | Areal Flood Advisory | BMX | Elmore, Macon, Montgomery | 3 hr |
| Aug 9, 4:42 PM CDT | Areal Flood Advisory | BMX | Autauga, Lowndes | 3 hr |
| Aug 9, 5:01 PM CDT | Special Weather Statement | BMX | Lee | 44 min |
| Aug 9, 5:13 PM CDT | Areal Flood Advisory | BMX | Lee | 2 hr |
| Aug 9, 5:21 PM CDT | Areal Flood Advisory | BMX | Shelby | 114 min |
| Aug 9, 5:41 PM CDT | Flash Flood Warning | BMX | Shelby | 3 hr |
| Aug 9, 6:39 PM CDT | Special Weather Statement | BMX | Talladega | 51 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.